North Dakota, 2019High Wind in North Dakota, June 1, 2019
June 1, 2019 · NWS BIS · 2 events in 2 counties and zones
High winds developed over Rollette and Pierce Counties where a wake low developed behind thunderstorms that passed through earlier in the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over Rollette and Pierce Counties where a wake low developed behind thunderstorms that passed through earlier in the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 5:45 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 1, 5:45 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
645 AM CDT Sat Jun 1 2019
.UPDATE...
Issued at 643 AM CDT Sat Jun 1 2019
Temperatures were cooler this morning than anticipated...with lows
so far in the lower 30s at the Hettinger AP, and mid and upper 30s
and lower 40s over much of western and central North Dakota. Some
high cirrus clouds over northern North Dakota moving south, but
expect as the sun rises higher we will see the extent of smoke and
be able to assess the density of the smoke. Suspect that
southwestern North Dakota has a good area of dense smoke aloft, as
Beach airport has been reporting mid-level clouds all night, but
satellite pics have shown mainly cloud-free areas.
Otherwise current forecast on track.
&&
.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Sat Jun 1 2019
The main challenge for today will be the affects of dense smoke
aloft from the western Canadian wildfires.
Northwesterly flow aloft will continue today , as a western lobe of
the Hudson Bay low moves southeast across Manitoba and Ontario
today. At the surface, high pressure was centered over north central
Canada, with its axis extending southward into eastern Montana and
the western Dakotas. Today the high pressure axis is forecast to
move eastward into the eastern Dakotas. We should see northwesterly
winds today around 10 to 15 mph across central North Dakota, while
in western North Dakota the northwesterly winds should become
northeasterly, then eventually easterly by this evening as the high
moves east. Normally, sky cover would not be much of an issue, with
mainly some cirrus clouds bringing partly to mostly sunny skies to
our area. However, the HRRR high resolution model's smoke forecast
is suggesting a more dense area of smoke (perhaps both aloft and the
surface) across the western third of North Dakota today. We are not
seeing any visibility restrictions early this morning across the
region yet. Will keep the mention of smoky/hazy sky conditions in
the state forecast wording. Yesterday's day shift mentioned smoke
particles aloft forming some cumulus clouds, as the dense smoke
particles were acting as condensation nuclei. The effect in
temperatures was noticeable, with highs in the lower 60s along the
east-west band of smoke/clouds...and upper 60s north and south of
this area. That said, not confident enough to lower expected
temperatures for today. Expecting highs in the low to mid 70s, but
if enough dense smoke sets up over an area this afternoon, it may
inhibit the temperatures from rising - some areas may see highs only
in the 60s where smoke is dense enough.
Tonight the surface high ridge moves eastward slowly into the
eastern Dakotas and western Minnesota, with surface winds becoming
more southeasterly. Expect lows tonight in the 40s central to the
lower 50s west.
.LONG TERM...(Sunday through Friday)
Issued at 341 AM CDT Sat Jun 1 2019
Sunday we will see a transition from northerly flow aloft to a more
zonal west to east flow, as the position of the large Hudson Bay Low
moves east and ridging builds over the Canadian Prairies. This
should result in some relief in our area from the smoke from the
ongoing Canadian wildfires. South of the upper level ridging in
western Canada, a trough over the western US cuts off over
California/Nevada, and is associated with general instability over
much of the western US states. Dry and mild conditions can be
expected over North Dakota, but the southwest will see a slight
chance of afternoon and evening showers and thunderstorms. Highs
Sunday should range from the lower 70s in the Turtle Mountains and
James Valley to the lower 80s in northwestern North Dakota.
Monday through Friday...a zonal flow aloft is expected for most of
this period, then becoming more southwesterly Friday and into the
upcoming weekend as the GFS and EC show a deeper low/trough digging
into the intermountain west. Periodic shortwaves will lead to some
chances of showers/thunderstorms each day. Monday afternoon and
evening shows promise of plenty of increasing low level moisture
with good southerly winds and increasing CAPE with modest shear.
Will monitor this period for the potential of severe storms. The
Storm Prediction Center is suggesting that confidence is low at this
time that we will see enough low level moisture for a mention of a
marginal threat 3 days out. The end of the week may favor better
chances for severe thunderstorms with the southwest flow aloft and
better chances of low level moisture reaching the Northern Plains.
Above average temperatures expected Monday through Friday, with
highs mainly in the upper 70s and 80s, and lows mainly in the 50s
and lower 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM CDT Sat Jun 1 2019
Main forecast issue for the 12Z TAF forecast will be potential
visibility restrictions due to smoke. Light and variable winds
expected early this morning, as surface high pressure settles over
eastern Montana and western North Dakota, with KJMS maintaining a
northerly wind around 5 knots. Winds to become northwesterly around
5 to 10 knots after around 15z, then becoming light again around 00z
and turning southeasterly as surface high pressure moves into the
eastern Dakotas.
Short term models continue to point to increasing smoke over western
and central North Dakota on Saturday. The Beach airport had been
reporting mid-level clouds all night, with Hettinger off and on with
mid level clouds. Suspect this is part of the denser smoke aloft
that had been anticipated. High resolution HRRR model continues to
show western North Dakota with higher concentrations of smoke
particles aloft (vertical integrated smoke) to affect mainly KISN
and KDIK but also reaching KMOT and KBIS at times. The HRRR is also
showing near surface smoke intensity increasing in the west -
particularly southwest - around/after 18z. Did not yet put a
visibility restriction at KDIK for smoke, but expect we may have
more confidence by the 18z TAF issuance to include a visibility
restriction.
Overall expect VFR at TAF sites for the 12z TAF cycle. The far
southwest, including KDIK, may see MVFR visibilities in smoke
later today.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JV
SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, Jun 1, 7:49 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
849 AM CDT Sat Jun 1 2019
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
849 AM CDT Sat Jun 1 2019 /749 AM MDT Sat Jun 1 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There are chances for thunderstorms Monday, then again Wednesday
night through Friday. As of now, there is a low probability for
severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
CJS/JV
High Wind, Rolette
- When
- June 1, 8:30 AM CST to 10:30 AM CST
- Where
- Rolette forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
A mature cottonwood tree blew down in the high winds near the community of Rolette.
High Wind, Pierce
- When
- June 1, 8:30 AM CST to 10:30 AM CST
- Where
- Pierce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Wind gusts are estimated for northern Pierce County based on the report in Rolette County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825418, 825419.